Hail, Kit Carson
- When
- April 21, 6:02 PM MST
- Where
- Kit Carson County, 14 mi N of Burlington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.500, -102.267
Hail covering the ground.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 21, 1:00 PM MST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT WED APR 21 2004 .SHORT TERM...(TONIGHT THROUGH SATURDAY) AT 18Z ETA HAS BEST QPF VERIFICATION FOR THE GOODLAND FORECAST AREA. THE MODEL RESOLVED BAND OF ISENTROPIC LIFT SOUTH OF INTERSTATE 70. GFS MISSED THAT AREA AS WELL AS OVERDOING PRECIPITATION IN NORTHEAST COLORADO. WILL FAVOR ETA FOR THE SHORT TERM PERIOD. MAIN 500 MB UPPER LOW WILL SETTLE INTO THE GREAT BASIN TONIGHT. THE SYSTEM WILL THEN REMAIN NEARLY STATIONARY OVER THE FOUR CORNERS THROUGH FRIDAY NIGHT BEFORE LIFTING NORTHEAST DURING THE DAY ON SATURDAY. PERIODIC SHORTWAVE ENERGY WILL BE EJECTED OVER THE HIGH PLAINS THROUGH THAT TIME. LIMITED SEVERE THREAT WILL BE OVER SOUTHERN FORECAST AREA. THERE APPEARS TO BE TWO WINDOWS OF OPPORTUNITY...BETWEEN 03Z AND 12Z TONIGHT AND ABOUT THE SAME TIME TOMORROW NIGHT. THE ENVIRONMENT WILL BE ONE OF HIGH SHEAR BUT LOW CAPE...WITH ELEVATED CAPE VALUES NO MORE THAN 500 J/KG. STORM PREDICTION CENTER PLACES THE SOUTHERN ZONES IN A SLIGHT RISK BOTH OF THESE TIME PERIODS. WILL WATCH CLOSELY HOW THE STORMS EVOLVE TONIGHT...AND EXPECT A REPEAT TOMORROW NIGHT. SHEAR AND CAPE RELAX SIGNIFICANTLY ON FRIDAY AND THE ATMOSPHERE MAY BE STABLE ENOUGH THAT NO THUNDERSTORMS WILL DEVELOP. ANOTHER PROBLEM WILL BE PHASE ON FRIDAY. UPPER COLD POOL WILL BE APPROACHING NORTHEAST COLORADO. FORECAST CRITICAL THICKNESS VALUES FROM THE GFS MEET SNOW THRESHOLDS OVER THE WESTERN HALF OF THE FORECAST AREA AS EARLY AS FRIDAY MORNING. GFS MOS PRECIPITATION TYPE ALGORITHM GENERATING SNOW AS EARLY AS 12Z FRIDAY IN BURLINGTON. HPC HEAVY SNOW DISCUSSION PLACES A LOW RISK OF 6 INCH SNOWS JUST TO THE WEST OF THE FORECAST AREA. MID SHIFT WILL NEED TO LOOK AT THIS CLOSELY. FOR NOW...WILL SPEED UP THE CHANGE OVER TO SNOW IN THE GRIDS TO FRIDAY MORNING FAR WEST...REACHING THE KANSAS LINE FRIDAY NIGHT. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) NORTHWEST FLOW ALOFT IN PLACE ON SUNDAY AS RIDGE BUILDS INTO WESTERN CANADA. SURFACE HIGH CENTERED OVER NEBRASKA WILL PROVIDE AN UPSLOPE COMPONENT TO SURFACE WINDS WITH STEEPENING LAPSE RATES OVER COLORADO. PALMER DIVIDE WILL BE THE MOST LIKELY AREA FOR AFTERNOON THUNDERSTORM INITIATION WITH STORM MOVEMENT SOUTHEAST. WILL ADD SOME SLIGHT CHANCE POPS TO THE SOUTHWEST FORECAST AREA. GFS ENSEMBLE MEMBERS IN FAIRLY GOOD AGREEMENT MONDAY THROUGH WEDNESDAY WITH LONGWAVE RIDGE AXIS SETTING UP JUST WEST OF THE ROCKIES. ECMWF PRESENTS SOMEWHAT OF A PROBLEM WITH ENERGY SOUTH OF THE RIDGE MOVING FROM THE DESERT SOUTHWEST TO SOUTHERN PLAINS MONDAY AND TUESDAY. HOWEVER AS SURFACE HIGH PRESSURE BUILDS OVER THE SOUTHEAST UNITED STATES NORTH WINDS WILL BE OVER THE GULF OF MEXICO AND EVEN IF THE ECMWF IS RIGHT THE SYSTEM WILL BE MOISTURE STARVED AND PROBABLY TOO FAR SOUTH TO AFFECT THE FORECAST AREA. ONLY OTHER POSSIBILITY FOR PRECIPITATION WILL BE WITH A SHORTWAVE RIDING DOWN THE RIDGE TUESDAY AFTERNOON AND EVENING. OPERATIONAL GFS ALONE HOWEVER WITH THIS FEATURE AND OTHER ENSEMBLE MEMBERS SHOW RIDGE HOLDING STRONG OR A DAMPENED SHORTWAVE PASSING TO THE NORTH. ONLY OTHER POSSIBILITY FOR PRECIPITATION WILL BE THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AS 700-500 MB LAPSE RATES STEEPEN THROUGH THE PERIOD. FORECAST 0-6 KM MEAN WINDS SUGGESTS STORMS WILL BE SLOW TO MOVE EAST AND DISSIPATE AROUND SUNSET WEST OF THE FORECAST AREA. THUS A DRY AND WARM FORECAST SEEMS IN ORDER...AND WILL GO WITH WARMEST OF THE GFS ENSEMBLE MOS MEMBERS FOR TEMPERATURES. .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT WED APR 21 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221643- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL HELP DEVELOP LIGHT RAIN SHOWERS LATE THIS AFTERNOON AND EVENING WITH A FEW THUNDERSTORMS ACROSS THE TRI-STATE REGION. THE MAIN THREAT WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. RAINFALL WILL BECOME MORE WIDESPREAD OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD LIGHT RAIN SHOWERS ARE EXPECTED ACROSS THE REGION FROM THURSDAY THROUGH SATURDAY WITH THE POSSIBILITY OF A FEW THUNDERSTORMS EACH AFTERNOON AND EVENING. RAIN MAY MIX WITH SNOW OVERNIGHT FRIDAY NIGHT. SUNDAY WILL BE DRY WITH A RETURN OF A FEW THUNDERSTORMS SUNDAY NIGHT. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH ANY OF THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389052.